Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 25, NWS Riverton, WY

December 30, 2008Fremont County, Lincoln County, Teton County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 30, 2008, 12:04 AM MST for Fremont County, Lincoln County, Teton County, Wyoming. It was in force for 5 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 30, 2008, 12:04 AM MST (07:04 UTC)
Expired
Dec 30, 2008, 5:00 AM MST
In force
5 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 120 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 1:27 AM MSTNON-TSTM WND GST 76Lander, WY
Dec 30, 1:35 AM MSTNON-TSTM WND GST 685 N Jackson, WY
Dec 30, 1:50 AM MSTNON-TSTM WND GST 647 Wsw Muddy Gap, WYCAMP CREEK RAWS SITE...ELEV. 7380 FT.
Dec 30, 2:15 AM MSTNON-TSTM WND GST 59W Riverton, WY
Dec 30, 2:50 AM MSTNON-TSTM WND GST 797 Wsw Muddy Gap, WYCAMP CREEK RAWS SITE...ELEV. 7380 FT.
Dec 30, 3:06 AM MSTNON-TSTM WND GST 747 Wnw Sweetwater Statio, WY
Dec 30, 3:22 AM MSTNON-TSTM WND GST 675 N Jackson, WY
Dec 30, 3:50 AM MSTNON-TSTM WND GST 787 Wsw Muddy Gap, WYCAMP CREEK RAWS SITE...ELEV. 7380 FT.
Dec 30, 4:50 AM MSTNON-TSTM WND GST 827 Wsw Muddy Gap, WYCAMP CREEK RAWS SITE...ELEV. 7380 FT. SUSTAINED 54 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 300704
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1204 AM MST TUE DEC 30 2008


WYZ018-301200-
/O.CAN.KRIW.HW.W.0024.000000T0000Z-081230T0700Z/
/O.NEW.KRIW.HW.W.0025.081230T0704Z-081230T1200Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
1204 AM MST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST TUESDAY. 

AREAS OF HIGH WINDS EXIST ALONG THE LANDER FOOTHILLS THIS
EVENING. VERY STRONG SOUTHWEST WINDS NEAR 40 MPH WITH GUSTS OF 60
TO 70 MPH WILL CONTINUE UNTIL AROUND 2 AM AND BEGIN TO SLOWLY
SUBSIDE AFTERWARDS. THE AIRPORT AT LANDER REPORTED A PEAK WIND
GUST OF 74 MPH AT 1119 PM MONDAY EVENING. PLEASE BE PREPARED FOR
THESE HIGH WINDS TO CONTINUE THROUGH EARLY THIS MORNING.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.



$$

WYZ010-020-030-300815-
/O.EXP.KRIW.HW.W.0024.000000T0000Z-081230T0700Z/
NORTHEAST JOHNSON COUNTY-NATRONA COUNTY LOWER ELEVATIONS-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...BUFFALO...CASPER...WAMSUTTER
1204 AM MST TUE DEC 30 2008

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT...

THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT. 

A COLD FRONT WAS PUSHING SOUTH ACROSS NORTHERN WYOMING ENDING THE
HIGH WIND THREAT ACROSS NORTH CENTRAL AND EAST CENTRAL WYOMING
LATE THIS EVENING.  

$$

WYZ016-300815-
/O.EXP.KRIW.HW.W.0024.000000T0000Z-081230T0700Z/
UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
1204 AM MST TUE DEC 30 2008

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT...

THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT. 

A COLD FRONT WAS PUSHING ACROSS THE AREA LATE THIS EVENING ENDING
THE THREAT OF HIGH WINDS ACROSS THE UPPER WIND RIVER BASIN. 

$$

WYZ019-301200-
/O.EXT.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
1204 AM MST TUE DEC 30 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 5 AM MST TUESDAY. 

STRONG WEST TO SOUTHWEST WIND OF 40 TO 50 MPH WITH GUSTS TO 60 MPH
WILL CONTINUE OVER THE BEAVER RIM AREA ALONG HIGHWAY 287 THROUGH
THE MUDDY GAP AREA EARLY THIS MORNING. TRAVELERS ALONG HIGHWAY 287
SHOULD BE PREPARED FOR STRONG CROSSWIND AS WELL AS AREAS OF
BLOWING AND DRIFTING SNOW WITH BLACK ICE ON THE HIGHWAY.  

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ015-301200-
/O.CON.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
WIND RIVER MOUNTAINS EAST-
1204 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY. 

VERY STRONG AND POTENTIALLY DAMAGING HIGH WINDS ARE EXPECTED TO
DEVELOP ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS THIS
EVENING AND CONTINUE OVERNIGHT. SOUTHWEST WINDS WILL INCREASE TO
40 TO 55 MPH WITH GUSTS OF 70 TO 80 MPH. THESE HIGH WINDS WILL
ALSO AFFECT TRAVEL OVER SOUTH PASS AT TIMES. THE COMBINATION OF
THESE HIGH WINDS AND CONSIDERABLE BLOWING AND DRIFTING SNOW WILL
MAKE TRAVEL QUITE DANGEROUS AT TIMES. PLEASE CHECK THE LATEST
FORECAST AND ROAD CONDITIONS IF TRAVEL IS NECESSARY OVER SOUTH
PASS TONIGHT.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
3 follow-up statements
000 
WWUS75 KRIW 300715
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1215 AM MST TUE DEC 30 2008

WYZ013-301200-
/O.EXA.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
1215 AM MST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING. 

THE JACKSON HOLE AIRPORT RECORDED A WIND GUST OF 62 MPH AT 1155 PM
MONDAY EVENING. STRONG WIND GUSTS NEAR 60 MPH ARE EXPECTED TO
CONTINUE THROUGH 2 AM AS A COLD FRONT PUSHES THROUGH THE AREA
BEFORE GRADUALLY SUBSIDING. THE STRONGEST WINDS ARE EXPECTED NORTH
OF JACKSON FROM THE AIRPORT...ALONG HIGHWAY 191 TO MORAN
JUNCTION...AND ALONG HIGHWAY 390 AROUND TETON VILLAGE.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ015-019-301200-
/O.CON.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
WIND RIVER MOUNTAINS EAST-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
1215 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

STRONG WEST TO SOUTHWEST WIND OF 40 TO 50 MPH WITH GUSTS TO
60 MPH WILL CONTINUE OVER THE BEAVER RIM AREA ALONG HIGHWAY
287 THROUGH THE MUDDY GAP AREA EARLY THIS MORNING. TRAVELERS
ALONG HIGHWAY 287 SHOULD BE PREPARED FOR STRONG CROSSWIND AS WELL
AS AREAS OF BLOWING AND DRIFTING SNOW WITH BLACK ICE ON THE
HIGHWAY.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ018-301200-
/O.CON.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
1215 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

AREAS OF HIGH WINDS EXIST ALONG THE LANDER FOOTHILLS THIS
EVENING. VERY STRONG SOUTHWEST WINDS NEAR 40 MPH WITH GUSTS OF
60 TO 70 MPH WILL CONTINUE UNTIL AROUND 2 AM AND BEGIN TO SLOWLY
SUBSIDE AFTERWARDS. THE AIRPORT AT LANDER REPORTED A PEAK WIND
GUST OF 74 MPH AT 1119 PM MONDAY EVENING. PLEASE BE PREPARED FOR
THESE HIGH WINDS TO CONTINUE THROUGH EARLY THIS MORNING.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

AEM
000 
WWUS75 KRIW 300937
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
237 AM MST TUE DEC 30 2008

WYZ017-301200-
/O.EXA.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
WIND RIVER BASIN-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI
237 AM MST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING. 

STRONG WEST TO SOUTHWEST WIND OF 40 TO 50 MPH WITH GUSTS TO
60 MPH WILL CONTINUE OVER THE THE WIND RIVER BASIN THROUGH 5 AM
WITH WINDS EXPECTED TO DIMINISH BELOW HIGH WIND THRESHOLDS
AFTERWARDS. MOTORISTS SHOULD BE PREPARED FOR STRONG CROSSWIND AND
OBJECTS BLOWING ACROSS THE ROAD THAT WILL BE HARD TO SEE AT NIGHT. 

THE RIVERTON REGIONAL AIRPORT RECORDED A PEAK WIND GUST OF 59 MPH
AT 215 AM. 

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ013-301200-
/O.CON.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
237 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

THE JACKSON HOLE AIRPORT RECORDED A WIND GUST OF 62 MPH AT
1155 PM MONDAY EVENING. STRONG WIND GUSTS NEAR 60 MPH ARE
EXPECTED TO CONTINUE THROUGH 2 AM AS A COLD FRONT PUSHES THROUGH
THE AREA BEFORE GRADUALLY SUBSIDING. THE STRONGEST WINDS ARE
EXPECTED NORTH OF JACKSON FROM THE AIRPORT...ALONG HIGHWAY 191 TO
MORAN JUNCTION...AND ALONG HIGHWAY 390 AROUND TETON VILLAGE.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ015-019-301200-
/O.CON.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
WIND RIVER MOUNTAINS EAST-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
237 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

STRONG WEST TO SOUTHWEST WIND OF 40 TO 50 MPH WITH GUSTS TO
60 MPH WILL CONTINUE OVER THE BEAVER RIM AREA ALONG HIGHWAY
287 THROUGH THE MUDDY GAP AREA EARLY THIS MORNING. TRAVELERS
ALONG HIGHWAY 287 SHOULD BE PREPARED FOR STRONG CROSSWIND AS WELL
AS AREAS OF BLOWING AND DRIFTING SNOW WITH BLACK ICE ON THE
HIGHWAY.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ018-301200-
/O.CON.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
237 AM MST TUE DEC 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

AREAS OF HIGH WINDS EXIST ALONG THE LANDER FOOTHILLS THIS
EVENING. VERY STRONG SOUTHWEST WINDS NEAR 40 MPH WITH GUSTS OF
60 TO 70 MPH WILL CONTINUE UNTIL AROUND 2 AM AND BEGIN TO SLOWLY
SUBSIDE AFTERWARDS. THE AIRPORT AT LANDER REPORTED A PEAK WIND
GUST OF 74 MPH AT 1119 PM MONDAY EVENING. PLEASE BE PREPARED FOR
THESE HIGH WINDS TO CONTINUE THROUGH EARLY THIS MORNING.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
000 
WWUS75 KRIW 301158
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
458 AM MST TUE DEC 30 2008


WYZ013-301300-
/O.EXP.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
458 AM MST TUE DEC 30 2008

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING.

WINDS HAVE DIMINISHED BELOW HIGH WIND THRESHOLDS AND WINDS ARE
EXPECTED TO DECREASE FURTHER THROUGH THE MORNING. THEREFORE THE
HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

WYZ015-017-019-301300-
/O.EXP.KRIW.HW.W.0024.000000T0000Z-081230T1200Z/
WIND RIVER MOUNTAINS EAST-WIND RIVER BASIN-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...JEFFREY CITY
458 AM MST TUE DEC 30 2008

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING.

THE PASSAGE OF A COLD FRONT EARLY THIS MORNING HAS RESULTED IN AN
END TO HIGH WINDS ACROSS THE AREA. THE HIGH WIND WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

WYZ018-301300-
/O.EXP.KRIW.HW.W.0025.000000T0000Z-081230T1200Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
458 AM MST TUE DEC 30 2008

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING.

THE PASSAGE OF A COLD FRONT EARLY THIS MORNING HAS RESULTED IN AN
END TO HIGH WINDS ACROSS THE AREA. THE HIGH WIND WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

AEM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 29, 7:09 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 29, 7:09 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
709 PM MST MON DEC 29 2008

.UPDATE...

QUICK UPDATE TO ISSUE A HIGH WIND WARNING FOR NORTHEAST JOHNSON
COUNTY. WATER VAPOR IMAGERY SHOWS VERY RAPID AND STRONG MID LEVEL
DRYING TO THE LEE OF THE BIGHORN MOUNTAINS IN NORTHEAST JOHNSON
COUNTY...AND BYG ASOS REPORTED A WIND GUSTS TO 51 KT AT 0153Z.
MODELS SHOW 50 TO 65 KT WEST WINDS CONTINUING ACROSS THE BIGHORNS
THROUGH 06Z WITH THE POTENTIAL FOR FURTHER MOUNTAIN WAVE
DEVELOPMENT AND STRONG WIND GUSTS EXCEEDING 58 MPH.

WILL HAVE UPDATED ZONE FORECAST AND UPDATED HIGH WIND WARNING OUT
BEFORE 7:20 PM MST.

&&

.PREV DISCUSSION... /ISSUED 359 PM MST MON DEC 29 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY
ACTIVE SHORT TERM WITH A LITTLE BIT OF EVERYTHING GOING ON. IN THE
SHORT TERM...WE WILL KEEP THE WINTER WEATHER ADVISORY OUT WEST
THROUGH 11 PM AS THE NEXT SHORTWAVE PUSHES ACROSS THE AREA. NEW
AMOUNTS WILL LIKELY ONLY BE 2 TO 4 INCHES BUT THE WIND WILL
CONTINUE QUITE STRONG. IN ADDITION...AN AVALANCHE WARNING IS NOW
IN EFFECT FOR ZONES 12...13...23 AND 24 THROUGH AT LEAST 7 AM TUESDAY.
EAST OF THE DIVIDE...HIGH WIND IS THE MAIN CONCERN. SURFACE
GRADIENT IS NOT THAT IMPRESSIVE BUT INCREASING 700-750MB FLOW WILL
TRY TO MIX DOWN FURTHER THIS EVENING WITH DECENT SUBSIDENCE
SIGNATURE. OTHER AREA OF CONCERN IS ALONG THE EAST SLOPE OF THE
WIND RIVER MTNS AND POTENTIALLY THE LANDER FOOTHILLS TONIGHT. THE
LCL WRF IS FORECASTING WINDS BETWEEN 60 AND 70KTS WORKING THEIR
WAY DOWN FROM THE HIGHER ELEVATIONS WITH A SHARP DOWNWARD OMEGA
SIGNATURE. THE LCL WRF IS NOT MIXING THESE WINDS DOWN INTO THE
LANDER FOOTHILLS BUT IT IS VERY CLOSE. THE CROSS SECTION SHOWS
UPWARD OMEGA JUST EAST OF THE MOUNTAINS BUT IT ALSO SHOWS VERY DRY
CONDITIONS JUST ABOVE THE SURFACE. NOT COMFORTABLE THAT THE HIGH
WINDS WILL REMAIN IN THE MOUNTAINS AND HAVE THUS ISSUED A HIGH
WIND WATCH THROUGH MIDNIGHT FOR THE LANDER FOOTHILLS WITH THE
WARNING FOR THE NEARBY MTNS THROUGH 5 AM. THE EVENING SHIFT CAN
MONITOR THESE DEVELOPMENTS. THE WIND RIVER BASIN WILL ALSO LIKELY
START HOWLING LATER TONIGHT AND CONTINUE THROUGH AT LEAST TUESDAY
MORNING. THE LCL WRF DECREASES THE WINDS RATHER RAPIDLY BY NOON
TUESDAY BUT IT WILL HAVE TO BE WATCHED. WINDS COULD BE BORDERLINE
HIGH WIND FOR A WHILE BUT HAVE OPTED TO INDICATE JUST WINDY
CONDITIONS OF 30 TO 35 MPH WITH GUSTS 40 TO 50 MPH. THE
APPROACHING SHORTWAVE TONIGHT WILL IMPACT OUR FAR NRN AND NERN
ZONES...ESPECIALLY AS THE COLD FRONT DROPS SOUTH. HAVE INCREASED
SNOW CHANCES TO LIKELY IN THE NERN ZONES AFTER 06Z TONIGHT WHEN
THE HIGHEST IMPACT SHOULD BE. WEAK SHORTWAVE RIDGING TUESDAY
BEFORE NEXT SYSTEM MOVES IN WEDNESDAY. INITIAL ISENTROPIC UPGLIDE
SHOULD GET THE SNOW GOING EARLY WEDNESDAY WITH TROUGH DYNAMICS
KEEPING IT GOING WEDNESDAY NIGHT. RIGHT NOW IT LOOKS LIKE A WINTER
WX ADVISORY EVENT BUT WE CAN GIVE IT ANOTHER LOOK OVER THE NEXT
FEW MODEL RUNS. THIS SYSTEM MAY BE POTENT ENOUGH TO SPREAD SOME
LIGHT SNOW EAST OF THE DIVIDE AGAIN...ESPECIALLY IN THE NERN...ERN
AND SRN ZONES. TEMPERATURES WILL BE QUITE A BIT COLDER TUESDAY
BEHIND THIS SYSTEM TONIGHT. TEMPERATURES WILL REBOUND SOME
WEDNESDAY BEFORE DROPPING OFF AGAIN THURSDAY BEHIND OUR MIDWEEK SYSTEM.

LANDER JUST HIT 49KTS JUST BEFORE SENDING THIS DISCUSSION.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
GFS/ECMWF/GEFS MEAN IN GOOD AGREEMENT TO START THIS PERIOD WITH OMEGA
BLOCK OVER THE ALEUTIAN CHAIN BEING UNDERCUT WHILE LARGE- SCALE
PATTERN OVER CANADA/NORTHERN ATLANTIC RETROGRESSES WITH GYRE OVER
CANADA BECOMES MORE CONSOLIDATED OVER THE NORTHWEST TERRITORIES
AND YUKON.

STRONG NORTHWEST FLOW TO FOLLOW WEDNESDAY NIGHTS SHORTWAVE PASSAGE
WITH N-S ORIENTED JET STREAK SHIFTING EAST INTO THE NORTHERN HIGH
PLAINS PUTTING WYOMING ON THE ANTICYCLONIC RIGHT EXIT REGION. THIS
FLOW WILL FAVOR WINDY TO VERY WINDY CONDITIONS THROUGH THE NW WIND
CORRIDORS...PRIMARILY THE EASTERN BIG HORN BASIN EAST THROUGH
JOHNSON COUNTY AND SOUTH THROUGH RIVERTON ALONG WITH THE
INTERSTATE 80 CORRIDOR. FLOW QUICKLY BACKS THURSDAY NIGHT AHEAD OF
NEXT SHORTWAVE WITH WARM ADVECTION PRECIPITATION SPREADING BACK
INTO THE WEST AND INTENSIFYING THROUGH FRIDAY. LEE TROUGH TO
STRENGTHEN ACROSS EASTERN WYOMING FRIDAY WITH STRONG SW WIND
POSSIBLE BETWEEN ROCK SPRINGS AND CASPER ALONG WITH WARMER
TEMPERATURES ACROSS THE REGION.  NEXT SHORTWAVE SCHEDULED TO MOVE
THROUGH FRIDAY NIGHT CONSISTENT WITH THE TIMING IN THE SHORTTERM
OF SHORTWAVE PASSAGES ABOUT EVERY 48 HOURS IN THIS PROGRESSIVE PATTERN.
ASSOCIATED COLD FRONT WILL BRING COOLER CONDITIONS ACROSS THE AREA
SATURDAY ALONG WITH CHANCES OF PRECIPITATION ACROSS NORTH CENTRAL.
UPSTREAM...RIDGE BUILDS NEAR 150W RESULTING IN DOWNSTREAM TROUGH
TAKING SHAPE OVER WESTERN U.S. OVER THE WEEKEND. BOTH GFS AND
ECMWF ADVERTISING A SPLIT FLOW WITH MAIN PIECE OF ENERGY DIGGING
INTO THE SOUTHWEST U.S. SATURDAY AND SATURDAY NIGHT...AND THEN
GETTING KICKED OUT AS NEXT STRONG PACIFIC JET STREAK PLOWS INTO
NORTHWEST U.S. MONDAY. BULK OF PRECIPITATION EXPECTED TO STAY
SOUTH OF THE AREA OVER THE FOUR CORNERS REGION WITH THIS SW LOW.
THE ONSET OF ANOTHER ROUND OF SIGNIFICANT SNOWFALL IN THE WEST AND
STRONG WIND IN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS A GOOD
BET FOR MONDAY.

AVIATION...

VERY STRONG SURFACE PRESSURE GRADIENT OVER WYOMING WILL CONTINUE
PRODUCE SUSTAINED WIND IN THE 35-45KTS RANGE. HIGH WIND GUSTS IN THE
55-65KTS RANGE WILL CONTINUE OVER PORTIONS OF CENTRAL WYOMING DURING
THE EARLY EVENING. THESE WINDS WILL CONTINUE TO CREATE MODERATE TO
SEVERE TURBULENCE IN THE LEE OF NORTH TO SOUTH ORIENTED MOUNTAIN
RANGES...ESPECIALLY THE WIND RIVER AND BIGHORN RANGES. MOIST
WEST/SOUTHWEST FLOW ALOFT WILL CONTINUE THE AREAS LIGHT TO MODERATE
SNOWFALL AND ASSOCIATED MVFR CONDITIONS IN THE WEST THROUGH EVENING.
MOUNTAIN OBSCURATIONS WILL PERSIST THROUGH APPROXIMATELY 12Z TUE.
SURFACE COLD FRONT WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH
NORTHWESTERN WYOMING BTWN 03Z-06Z TUES. AND THROUGH WEST-CENTRAL AND
CENTRAL WY BTWN 06Z-09Z TUES. SNOWFALL AND CLOUD COVER OVER THE WEST
WILL RAPIDLY DIMINISH AFTER APPROXIMATELY 10Z TUESDAY AS HIGH
PRESSURE AT THE SURFACE AND ALOFT BUILDS OVER THE REGION DURING THE
AFTERNOON.

FIRE WEATHER...

IT WILL BE WINDY TO VERY WINDY ACROSS MUCH OF THE AREA THROUGH
TUESDAY. SNOW WILL ALSO FALL OUT WEST THIS EVENING WITH A BRIEF
BREAK TUESDAY BEFORE ANOTHER STORM SYSTEM IMPACTS MUCH OF THE AREA
ON WEDNESDAY. WINDS WILL BE ON THE INCREASE AGAIN WEDNESDAY IN
MANY AREAS AS THIS NEXT SYSTEM MOVES THROUGH. MILD TEMPERATURES
TODAY WILL BE REPLACED BY MUCH COOLER CONDITIONS TUESDAY WITH A
PARTIAL REBOUND ON WEDNESDAY AND THEN COLDER AGAIN THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR WYZ010-016-
018>020-030.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-
012-024.

HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR WYZ015.

&&

UPDATE...SMITH
SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...CHURCH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Dec 29, 7:30 PM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
730 PM MST MON DEC 29 2008

WYZ001>020-022>030-301300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
730 PM MST MON DEC 29 2008

...HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY
THIS MORNING THROUGH MIDNIGHT...

...HIGH WIND WARNING FOR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS
TONIGHT...

...HIGH WIND WARNING FOR THE LANDER FOOTHILLS...THE UPPER WIND
RIVER BASIN AND NORTHEAST JOHNSON COUNTY THROUGH MIDNIGHT...

...WINTER WEATHER ADVISORIES FOR THE MOUNTAINS OF FAR WESTERN
WYOMING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WEST TO SOUTHWEST WIND FROM 30 TO 45 MPH WITH GUSTS
EXCEEDING 60 MPH ARE EXPECTED IN EASTERN SWEETWATER COUNTY...
SOUTHEASTERN FREMONT COUNTY...THE LOWER ELEVATIONS OF NATRONA
COUNTY......THE LANDER FOOTHILLS...THE UPPER WIND RIVER BASIN AND
NORTHEAST JOHNSON COUNTY THROUGH MIDNIGHT TONIGHT. THE STRONGEST
WIND WILL OCCUR IN THE EARLY TO MID EVENING HOURS.

ANOTHER AREA OF HIGH WINDS ARE EXPECTED TO DEVELOP ALONG THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS THIS EVENING AND CONTINUE
OVERNIGHT. SOUTHWEST WINDS OF 40 TO 55 MPH WITH GUSTS OF 70 TO 80
MPH ARE EXPECTED OVERNIGHT. THESE HIGH WINDS WILL ALSO IMPACT SOUTH
PASS AT TIMES. THE COMBINATION OF STRONG WINDS AND CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL MAKE FOR DANGEROUS TRAVEL OVER SOUTH
PASS AT TIMES TONIGHT.

A MOIST FLOW OF PACIFIC AIR WILL BRING LIGHT TO OCCASIONALLY MODERATE
SNOW TO THE FAR WESTERN MOUNTAINS THROUGH LATE THIS EVENING. THE BEST
SNOWFALL RATES WILL BE IN THE EARLY TO MID EVENING HOURS. THE TETON
AND GROS VENTRE RANGES AND HIGHER ELEVATIONS IN SOUTHWEST YELLOWSTONE
PARK WILL RECEIVE 6 TO 14 INCHES OF SNOW...WHILE THE LOWER ELEVATIONS
OF YELLOWSTONE PARK WILL RECEIVE 3 TO 7 INCHES OF NEW SNOW.  SEE HIGH
WIND WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL
FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS WEDNESDAY AND WEDNESDAY NIGHT.  THIS NEXT SYSTEM ALSO MAY
BRING STRONG DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS WEDNESDAY MORNING...AS WELL AS STRONG
SOUTHWEST WINDS ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WINDS IN FREMONT...EASTERN
SWEETWATER COUNTY AND IN THE LOWER ELEVATIONS OF NATRONA COUNTY
THROUGH LATE THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS IN WESTERN WYOMING THIS EVENING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 29, 6:45 PM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
645 PM MST MON DEC 29 2008

WYZ009-010-300500-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
645 PM MST MON DEC 29 2008

...GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS THE
SOUTHEAST BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY THROUGH
10 PM THIS EVENING...

VERY STRONG WEST WINDS ALOFT CROSSING THE BIGHORN MOUNTAINS ARE
PRODUCING STRONG WEST TO SOUTHWEST WINDS ACROSS THE SOUTHEAST
BIGHORN MOUNTAINS AND NORTHEAST JOHNSON COUNTY. WIND SPEEDS OF 25
TO 40 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED ACROSS THESE AREAS.
PEOPLE TRAVELING ON NORTH-SOUTH HIGHWAYS AND ROADS...INCLUDING
I-25 ARE CAUTIONED TO BE AWARE OF THE POSSIBILITY OF ABRUPT
CHANGES IN WIND SPEED IN BRIEF BUT VERY STRONG WIND GUSTS. WINDS
ARE EXPECTED TO DECREASE LATER THIS EVENING.

SMITH
Local storm report, Dec 29, 10:47 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1047 PM MST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     NON-TSTM WND GST LANDER                  42.83N 108.73W
12/29/2008  M71 MPH          FREMONT            WY   OFFICIAL NWS OBS

&&

AEM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:05 PM MSTHigh Wind WatchRIWFremont, Hot Springs, Park12 hr

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.